What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 5, 1:31 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 5, 1:31 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
231 PM EDT Wed Aug 5 2020
.SYNOPSIS...
Increasing moisture along with an upper level trough and higher
daytime temperatures today through the weekend will result in
chances of showers and thunderstorms each day.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms continue across the eastern Midlands
with some locally heavy rain and will monitor the potential for
localized flooding.
The upper level trough will remain west of the area through
tonight with short waves rotating through the axis of the trough
and into the forecast area. Although the eastern Midlands have
been mostly cloudy this morning elsewhere plenty of sunshine has
pushed the temperatures into the mid 80s with satellite imagery
showing cumulus beginning to develop. Low level flow will remain
south-southeasterly today pushing pwat values to near 2 inches
by late afternoon. WV imagery shows plenty of dry air aloft and
concern will become potential for wind gusts from thunderstorms
which develop this afternoon. Expect convective coverage to
increase slowly over the next couple of hours with additional
cells quickly developing during the mid and late afternoon hours
as outflow boundaries are produced and collide. With the
potential for wind gusts most of the forecast area is included
in the SPC Main marginal risk of severe area. With the high pwat
values and cells this morning being highly efficient rainfall
producers the area is also under a WPC marginal risk of
excessive rainfall. Convection will diminish with sunset
however with numerous boundaries expected across the area and
additional short waves rotating through expect some cells to
persist overnight. High temperatures this afternoon will be in
the upper 80s to low 90s with overnight lows in the low 70s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
An upper level trough will slowly shift eastward out of the
Mississippi Valley Thursday through Friday, keeping the region
positioned within a moist southwest flow aloft through the
period. At the surface, a weak front/trough will remain in place
over the area, with the seabreeze potentially working into
eastern portions of the forecast area late each day. Given the
high precipitable water values, convergence along the surface
boundaries, and the passage of shortwave disturbances aloft
embedded within the southwest flow, scattered showers and
thunderstorms seem favorable, mainly each afternoon/early
evening. Potential is there for isolated to scattered convection
to persist into the nighttime hours as well. High temperatures
will generally be in the upper 80s to lower 90s on Thursday, and
lower to perhaps mid 90s on Friday. Lows at night will range
from 70-75 across the area.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Seasonable conditions are expected through the long term period
as Bermuda high pressure develops. Weak troughing at the surface
is expected over the area, with the moist southerly flow
supporting scattered mainly diurnal convection each day. Near to
just slightly above normal temperatures are expected through the
period.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR conditions for much of the period with convection expected
this afternoon into tonight.
Convection continues east of CAE/CUB/OGB with convection
expected to develop at all terminals this afternoon into
tonight. Thunderstorms which develop will produce locally heavy
rainfall and have the potential for strong and gusty winds.
Convection will diminish with sunset however some cells are
expected overnight. The potential for fog is low as a 20 knot
low level jet however with rainfall there will be potential for
stratus during the early morning and sunrise hours.
EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
mainly diurnally driven convection as well as late
night/early morning fog/stratus.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Aug 5, 2:51 AM EST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
351 AM EDT Wed Aug 5 2020
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
060800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
351 AM EDT Wed Aug 5 2020
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Scattered afternoon and evening thunderstorms. Isolated severe
thunderstorms with damaging winds main threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 5, 12:59 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
159 PM EDT Wed Aug 5 2020
SCZ027-030-035-036-041-051830-
Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-Bamberg SC-
159 PM EDT Wed Aug 5 2020
...Strong Thunderstorms Will Impact Portions of northwestern
Orangeburg...south central Lexington...northeastern Barnwell...east
central Aiken and northwestern Bamberg Counties Until 230 PM EDT....
At 159 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 15 miles north of Blackville, or 17 miles north
of Denmark, moving east at 10 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
North, Pelion, Springfield, Salley, Neeses, Norway, Perry, Woodford,
Livingston, Aiken Gopher Tortoise Heritage Preserve, Perry Airport
and Thor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
LAT...LON 3333 8117 3348 8147 3376 8125 3362 8096
TIME...MOT...LOC 1759Z 265DEG 10KT 3356 8118Special weather statement, Aug 5, 2:04 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
304 PM EDT Wed Aug 5 2020
SCZ020-026>028-051930-
Lexington SC-Newberry SC-Richland SC-Saluda SC-
304 PM EDT Wed Aug 5 2020
...Strong Thunderstorms Will Impact Portions of northwestern
Lexington...southeastern Newberry...western Richland and northeastern
Saluda Counties Until 330 PM EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 304 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles south of
Dreher Island State Park to near Batesburg-Leesville, moving north at
20 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Batesburg-Leesville, Dreher Island State Park, Chapin, Gilbert,
Summit, Cedar Grove Fire Station, South Shore Marina, Oswald Park,
Bundrick Island, Putnam's Landing, White Rock, Murray, Rocky Point
Recreation Area, Hollywood Elementary School, Delmar, Hollow Creek
Public Park, Melvin Park, Lighthouse Marina, Stoney Hill and
Fredonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
&&
This includes Interstate 26 between mile markers 91 and 95.
LAT...LON 3419 8123 3417 8167 3390 8170 3392 8134
TIME...MOT...LOC 1904Z 198DEG 16KT 3398 8141 3398 8159
fwaSpecial weather statement, Aug 5, 2:51 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Columbia SC
351 PM EDT Wed Aug 5 2020
SCZ026-052015-
Saluda SC-
351 PM EDT Wed Aug 5 2020
...Strong Thunderstorms Will Impact Portions of central Saluda County
Until 415 PM EDT....
At 350 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Saluda, or 12 miles northwest of
Batesburg-Leesville, moving north at 20 mph.
HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Saluda, Hollywood Elementary School, Emory, Saluda Co Sheriff's
Office, Scurry Airport, Hickory Grove, Wyses Ferry and Saluda High
School.
LAT...LON 3417 8179 3417 8177 3419 8173 3418 8172
3418 8170 3416 8167 3415 8164 3412 8162
3412 8159 3409 8154 3408 8154 3393 8161
3398 8182
TIME...MOT...LOC 1950Z 194DEG 18KT 3403 8170
fwaSpecial weather statement, Aug 5, 3:30 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
430 PM EDT Wed Aug 5 2020
GAZ077-052115-
Burke GA-
430 PM EDT Wed Aug 5 2020
...Strong Thunderstorms Will Impact Portions of western Burke County
Until 515 PM EDT....
At 430 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Herndon, or 13 miles west of Millen, moving
north at 25 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Waynesboro, Hephzibah, Midville, Gough, Burke County Airport,
Vidette, Di-Lane Wildlife Management Area, Magruder and Rosier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
LAT...LON 3283 8229 3330 8218 3328 8213 3326 8213
3323 8210 3324 8206 3323 8198 3326 8192
3326 8188 3292 8202 3292 8208 3288 8213
3281 8215 3280 8221
TIME...MOT...LOC 2030Z 195DEG 24KT 3285 8217
fwa